Digoxin toxicity (digitoxicity)

Brief Review

Digoxin toxicity has become far less common as the use of digoxin [1], especially that of the loading dose has come down. Still an occasional case can occur due to renal dysfunction or drug interactions. Almost any type of arrhythmia can occur in digoxin toxicity except Mobitz type II second degree AV block and atrial fibrillation with a fast ventricular rate. On the contrary, a slow ventricular rate in atrial fibrillation could be a manifestation of digitoxicity. Ventricular ectopic beats in bigeminy is one of the common arrhythmias of digoxin toxicity. The most characteristic arrhythmia of digitoxicity is bidirectional ventricular tachycardia. This can occur even with digoxin levels in the normal range [2]. Severe bradycardia can also be associated with digitoxicity.

Hypokalemia which often occurs due to the diuretic therapy which is given along with digoxin for the treatment of heart failure, potentiates the problem of digitoxicity. Correction of hypokalemia is very important in the management of digoxin toxicity. But caution is needed when there is a slowed AV conduction due to digoxin as hyperkalemia decreases AV conduction. Another precaution while correcting hypokalemia in digitoxicity is the renal status. Since digitoxicity may occur in the setting of renal insufficiency, hyperkalemia is a potential risk while correcting hypokalemia. When potassium levels are normal, magnesium levels could be the culprit in digoxin toxicity. Severe hypomagnesemia can precipitate digoxin induced cardiac arrhythmia with normal serum digoxin and potassium levels and respond to correction of hypomagnesemia [3].

It is conventionally mentioned that the mirror-image correction mark type of ST-T changes occur in digoxin effect in the leads corresponding to the dominant ventricle while the changes occur in other leads as well if there is digitoxicity. Digtoxicity often manifests with anorexia, nausea and vomiting.

Xanthopsia (yellow vision), an often mentioned manifestation of digitoxicity, is quite rare [4]. Photophobia can also occur with digoxin toxicity. A case of severe digoxin toxicity with visual disturbances has been reported recently in a 91 year old female [5]. There was decreased visual acuity and color vision along with other symptoms of digoxin toxicity. She had a 5 week hospital stay and visual symptoms took 2 months to resolve.

Arrhythmias due to digitoxicity can be life threatening and difficult to manage. Direct current cardioversion in the presence of digitoxicity can lead on to more complex arrhythmias and ventricular fibrillation. Fab fragments of digoxin antibody if available is useful in the management of digitoxicity [6].

Important drugs which can increase the levels of digoxin are quinidine, verapamil, amiodarone and dronedarone [7]. The dose of digoxin should be halved with concomitant use of verapamil, amiodarone or dronedarone. Monitoring of plasma digoxin levels and frequent evaluation for signs and symptoms of digoxin toxicity are recommended while using these drugs in combination with digoxin, when that combination is deemed essential.


  1. Yang EH, Shah S, Criley JM. Digitalis toxicity: a fading but crucial complication to recognize. Am J Med. 2012 Apr;125(4):337-43.
  2. Chapman M, Hargreaves M, Schneider H, Royle M. Bidirectional ventricular tachycardia associated with digoxin toxicity and with normal digoxin levels. Heart Rhythm. 2014 Jul;11(7):1222-5.
  3. Raja Rao MP, Panduranga P, Sulaiman K, Al-Jufaili M. Digoxin toxicity with normal digoxin and serum potassium levels: beware of magnesium, the hidden malefactor. J Emerg Med. 2013 Aug;45(2):e31-4.
  4. Naha K, Vivek G, Shetty RK, Shastry BA. Of little yellow men and a fear of the light. BMJ Case Rep. 2013 Aug 13;2013. pii: bcr2013200339.
  5. Renard D, Rubli E, Voide N, Borruat FX, Rothuizen LE. Spectrum of digoxin-induced ocular toxicity: a case report and literature review. BMC Res Notes. 2015 Aug 23;8:368.
  6. Chan BS, Buckley NA. Digoxin-specific antibody fragments in the treatment of digoxin toxicity. Clin Toxicol (Phila). 2014 Sep-Oct;52(8):824-36.
  7. Smith H, Battjes E, Yan S, Kaakeh Y. Chronic Digoxin Toxicity Precipitated by Dronedarone. Ann Pharmacother. 2014 Mar 31;48(7):923-927.